Transient bilateral brainstem dysfunction caused by topical administration of papaverine

Transient bilateral brainstem dysfunction caused by topical administration of papaverine

Journal of Neurosurgery, Volume 0, Issue 0, Page 1-5, Ahead of Print.

Colleen M. Moran, M.D., Michael E. Mahla, M.D., Brett Reichwage, M.D., Stephen Lewis, M.D., Keith Peters, M.D., and Christoph N. Seubert, M.D. Papaverine has been associated with transient cranial nerve dysfunction after topical application during craniotomy. The authors report similar dysfunction after the use of papaverine affected brainstem structures. Two patients undergoing craniotomy for clipping of an aneurysm experienced bilateral depression of cortical somatosensory evoked potentials to both median and tibial nerve stimulation after administration of papaverine. Arterial blood gas analysis, hemodynamic parameters, and anesthetic levels remained constant throughout these somatosensory evoked potential changes. In addition, intraoperative angiography and immediate postoperative CT imaging showed intact blood flow with complete exclusion of the aneurysm. Both patients recovered within 1–2 hours and had normal neurological examination findings after extubation. Topical papaverine use may be associated with direct effects on brainstem structures. The transient nature of those changes suggests that aggressive intervention may not be needed. Maneuvers to limit the spread of papaverine to basal cisterns should be considered.

neurocirurgiabr

Neurosurgery from Brazil.To provide neurosurgeouns with the most timely comprehensive and relevant clinical information to improve patient care; we offer a web site where patients can view our patient-level information for free

You may also like...

Leave a Reply

%d bloggers like this: